Reviewed by Veena Angle, MBBS, MD and Physician Chu I Ta
Tardive Dyskinesia: When Prescription Medication Does More Bad Than Good
Published | 8 min read
Tardive dyskinesia is a rare side effect of certain medications that develop following continued use. Here is how traditional remedies can help.
What happens when taking medication does more harm than good? Tardive dyskinesia is a side effect of certain medications which cause involuntary facial movements. Thankfully, this side effect is uncommon and usually occurs following the use of medications to treat mental illness. At times, the symptoms may disappear when the medications are changed, but not always.
The word “tardive” means late, and “dyskinesia” means involuntary movements of the body. This condition develops years after a patient has taken the medicine responsible for it. It can be seen most commonly with the use of antipsychotic medications, and approximately one in four people who take the medications develop it.
Traditional Chinese Medicine (TCM) attributes tardive dyskinesia to the deposition of the medicine in the body following long-term use. Real Health Medical’s Chief Physician
The toxicity can cause various clinical syndromes, such as:
Excess Heatin the stomach and deposit of Phlegm-Dampness
- Deficiency of Liver Yin and malnourishment of the tendons
- Spleen and Kidney Deficiency and weak vital qi (vital energy)
Though it mostly takes years for the medicine to accumulate and for symptoms to appear, at times, they may show in as few as three months of starting treatment.
Symptoms and Effects of Tardive Dyskinesia
Most people with tardive dyskinesia have mild symptoms. Many aren’t even aware that they’re making involuntary facial movements. The most common symptoms are rapid blinking, chewing movements, frowning, lip smacking, sticking the tongue out and making sucking motions with the mouth.
Sometimes, other body parts such as the hands and legs may also be involved. People may make repetitive finger movements like playing the piano, walking with a duck-like gait or thrusting or rocking the pelvis.
Though most tardive dyskinesia symptoms are not severe, they often cause a person to be self-conscious and withdraw from social contact. Social isolation can cause depression and anxiety and affect one’s ability to work. Rarely, the symptoms may progress to serious issues like breathing difficulties, dental problems, facial changes, difficulty swallowing and speech problems.
The symptoms of tardive dyskinesia usually resolve or decrease in intensity when the medication that is triggering it is stopped, or when the dosage is lowered.
Treatment of Tardive Dyskinesia
Prevention is better than cure. Ideally, you should avoid medications that are known to cause tardive dyskinesia. There is no definitive treatment for the condition. If symptoms persist, a drug called tetrabenazine used for movement disorders may help.
TCM herbs and acupuncture can help with the symptoms. Physician Chu advises patients to consult with a licensed TCM practitioner who can identify the syndrome and prescribe medicines according to each patient’s unique body constitution.
Physician Chu emphasises that he usually identifies the pathological syndrome before prescribing herbal remedies to his patients.
Excess stomach Heat and deposition of Damp phlegm
“Patients have involuntary movements of the lips and tongue, like chewing, grimacing or frowning, smacking the lips, neck deviation, and mumbling with poor speech,” he notes. “They may also suffer from irritation and restlessness. The
Physician Chu treats them with herbs such as gypsum (shi gao, 石膏), Chinese foxglove root (sheng di huang, 生地黄), Dwarf Liliturf (mai dong, 麦冬), and Mongolian akegourd root (tian hua fen, 天花粉), which help clear stomach Heat and resolve Damp phlegm.
Deficiency of Liver
Yin and malnourishment of tendons
Patients experience involuntary movements of limbs, repetitive finger movements like grasping a ball or playing the piano, stepping legs, and even walking with a duck like-gait. They may also have tongue thrusting, grinding teeth, dizziness, ringing in the ear, dry eyes, or
Physician Chu seeks to improve Liver
Spleen and Kidney Deficiency and weak vital qi
Symptoms that show include involuntary movements of smacking lips and sucking motion with the mouth, difficulty swallowing, and occasional movement of the extremities. They may also suffer from
In such patients, Physician Chu aims to strengthen the Spleen and kidneys, and improve vital qi with herbs like
- Head: Bai hui (GV20, 百会), si shen cong (EX-HN1, 四神聪), shen ting (GV24, 神庭)，tou wei (ST8, 头维)，shuai gu (GB8, 率谷)
- Face: Xia guan (ST7, 下关), di cang (ST4, 地仓), jia che (ST6, 颊车), quan liao (SI18,颧髎)
- Hand: Wai guan (SJ5, 外关), qu chi (LI11, 曲池), shou san li (LI10, 手三里), he gu (LI4, 合谷)
- Leg: Yang ling quan (GB34, 阳陵泉), zu san li (ST36, 足三里), san yin jiao (SP6, 三阴交), tai xi (KI3, 太溪)，zu lin qi (GB41, 足临泣), tai chong (LR3, 太冲)
- Abdomen: Zhong wan (CV12, 中脘), guan yuan (CV4 , 关元), qi hai (CV6, 气海)
Xin shu (BL15, 心俞), pi shu (BL20, 脾俞), gan shu (BL18 , 肝俞), shen shu (BL23, 肾俞), ming men (GV4, 命门).
Tardive dyskinesia is an example of how medication can have negative effects on the body. Thankfully, traditional medicines can be used as a remedy for conditions caused by modern medicines. Do consult a TCM practitioner to get the best treatment for your symptoms if you think you might be experiencing signs of the conditon.
- Journal of Psychiatric Research. 2022. Tardive dyskinesia in Chinese patients with schizophrenia. [online] Available at: https://www.sciencedirect.com/science/article/abs/pii/S0022395622002321. [Accessed on 8 December 2022]
- StatPearls. 2022. Tardive Dyskinesia. [online] Available at: https://www.ncbi.nlm.nih.gov/books/NBK448207/. [Accessed on 8 December 2022]
- Ochsner Journal. 2017. Medication-Induced Tardive Dyskinesia. [online] Available at: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5472076/. [Accessed on 8 December 2022]
Share this article on
Was This Article Useful to You?
Want more healthy tips?
Get All Things Health in your mailbox today!